Colorado, 2003

Flood in Colorado, June 19, 2003

June 19, 2003 · NWS GLD · 1 event in 1 county or zone

1 flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Jun 19, 12:40 PM MST, 2 hours 47 minutes earlier.

Area forecast discussion, Jun 19, 12:40 PM MST, 2 hours 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
140 PM MDT THU JUN 19 2003

TONIGHT...COPIOUS DEEP MOISTURE/SHORTWAVE TROUGH MOVING THRU THE AREA
SUGGEST HIGH RAIN CHANCES TONIGHT...GREATEST ACROSS THE EAST WHERE
UPWARD VERTICAL MOTION WILL BE STRONGEST. WILL RANGE PROBABILITY OF
PRECIPITATION FROM 70 PERCENT WEST TO 90 PERCENT EAST. HEAVY RAINERS
A GOOD BET BASED ON WEAK STEERING FLOW.

FRI...WILL SEE LEFTOVER PRECIPITATION ACROSS THE EASTERN ZONES IN
THE MORNING. SHARP NORTH-SOUTH ORIENTED THETA-E RIDGE AXIS EXTENDS
ACROSS THE ZONES WHILE A STRONG LOW LEVEL THERMAL RIDGE AXIS AND
SURFACE TROUGH COINCIDE ACROSS EASTERN CO. WIND SHEAR AND CONVECTIVE
AVAILABLE POTENTIAL ENERGY (CAPE) PARAMETERS SUGGEST SCATTERED
THUNDERSTORMS...SOME SEVERE...IN THE AFTERNOON ACROSS THE EASTERN CO
ZONES.

FRI NIGHT...SCATTERED THUNDERSTORMS EXPECTED TO PROGRESS EASTWARD
ACROSS THE ZONES AS BOUNDARY MOVES ACROSS. SHOULD SEE SOME SEVERE
THUNDERSTORMS...PRIMARILY IN THE EVENING...DUE TO ADEQUATE WIND
SHEAR AND CAPE.

SAT...FLOW ALOFT TURNS ZONAL WITH DRIER AIR INVADING THE REGION.
SMALL THREAT OF THUNDERSTORMS IN THE AFTERNOON ACROSS THE EASTERN
ZONES WHERE THETA-E RIDGE AXIS AND SURFACE TROUGH RESIDE. HOWEVER...
WILL LEAVE OUT THUNDERSTORMS AS LOW LEVEL CONVERGENCE LOOKS TOO
MEAGER AND CAP WILL LIKELY BE STRONG. ETA MOS HIGHS LOOK CLOSEST
BASED ON 850 MB TEMPERATURES NEAR 28C.

SUN...SOUTHWEST FLOW ALOFT PREVAILS WITH LOW LEVEL UPSLOPE LIKELY
CONFINING THUNDERSTORMS TO THE COLORADO FRONT RANGE.

MON/TUE...DRY SOUTHWEST FLOW CONTINUES. WITH 850 MB TEMPERATURES
NEAR 28-30C AND BONE DRY ATMOSPHERE...GFS HIGHS LOOK TOO COLD BY
5-10 DEGREES.

WED...IF GFS IS CORRECT WITH ITS PROGRESSION OF A SHORTWAVE TROUGH
ACROSS THE NORTHERN ROCKIES AND A BOUNDARY IN THE
AREA...THUNDERSTORMS A GOOD BET. GFS HIGHS STILL TOO COLD BASED ON
850 MB TEMPERATURES.

THU...GFS LIKELY COOLING MAXIMA TOO MUCH AS IS ITS TENDENCY AND WILL
STICK WITH HIGHS CLOSE TO CLIMATOLOGY. WILL GO DRY FOR NOW AS
UNCERTAINTY ABOUNDS FOR DAY 7.

.GLD...NONE.

SR
Hazardous weather outlook, Jun 19, 8:43 AM MST, 6 hours 44 minutes before
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-201100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
943 AM MDT THU JUN 19 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST KANSAS...EXTREME
SOUTHWEST NEBRASKA...AND EAST CENTRAL COLORADO.

.DAY ONE...TODAY AND TONIGHT

THE AIR MASS CONTINUES TO REMAIN MOIST AND SOMEWHAT UNSTABLE. A SLOW
MOVING UPPER LEVEL STORM WILL ACT ON THIS AIR MASS...AND PRODUCE
SCATTERED TO NUMEROUS THUNDERSTORMS ACROSS THE ENTIRE AREA. DUE TO
THE VERY MOIST AIR MASS IN PLACE AND THE EXPECTED SLOW MOVEMENT OF
THE STORMS THAT DEVELOP...LOCALLY HEAVY RAINFALL WILL ONCE AGAIN BE
THE MAIN THREAT. RAINFALL RATES COULD REACH 1 TO 2 INCHES PER HOUR
DUE TO THE SPOTTY AND ISOLATED NATURE OF THE HEAVY RAINFALL. REPORTS
OF HEAVY RAINFALL AND ANY FLOODING WOULD BE GREATLY APPRECIATED.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

BY FRIDAY...A SURFACE TROUGH OVER EASTERN COLORADO WILL INCREASE IN
STRENGTH...AND PRODUCE BREEZY TO WINDY CONDITIONS THROUGH FRIDAY
NIGHT. THIS WILL CAUSE THE AIR MASS TO BECOME EVEN MORE
UNSTABLE...AND PRODUCE A STRONG DRYLINE NEAR THE KANSAS AND COLORADO
BORDER. THESE FACTORS COMBINED WITH A WEAK UPPER LEVEL STORM SYSTEM
WILL PRODUCE SCATTERED THUNDERSTORMS ACROSS MOST OF THE AREA. AFTER
A DRY SATURDAY AND SUNDAY...THE NEXT CHANCE FOR THUNDERSTORMS WILL
BE ON MONDAY AND TUESDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED FOR TODAY AND TONIGHT.

BULLER/SMITH

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Cheyenne County

When
June 19, 3:27 PM MST
Where
Cheyenne County forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
38.828, -102.603 (the zone’s center; the record gives no point)

Law enforcement reports 6 inches of water flowing across US Highway 40 near Arapahoe, Colorado.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2003Every state in 2003This day in weather historyWarnings in Colorado, June 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5360170.